Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 178, NWS Grand Rapids, MI

August 28, 2004Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 28, 2004, 5:15 AM EDT for Ottawa County, Michigan. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2004, 5:15 AM EDT (09:15 UTC)
Expired
Aug 28, 2004, 6:00 AM EDT
In force
45 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 43 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 9.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 858 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2004-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
858 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 280915
SVRGRR
MIC139-281000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
515 AM EDT SAT AUG 28 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTTAWA COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 600 AM EDT

* AT 514 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM GRAND HAVEN TO JENISON...AND MOVING NORTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  COOPERSVILLE AROUND 525 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4312 8622 4312 8593 4320 8591 4321 8581
      4321 8581 4283 8580 4282 8582 4297 8624
      4302 8623 4307 8626

$$

NJJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 4:22 AM EDT, 53 minutes earlier.

Area forecast discussion, Aug 28, 4:22 AM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
422 AM EDT SAT AUG 28 2004

.SHORT TERM...
LATEST SFC ANALYSIS THIS MORNING SHOWS THE COLD FRONT HAS SLIPPED
JUST SOUTH OF THE GRR AND LAN AREA. THE MAIN FORECAST CHALLENGE WITH
THIS FORECAST PACKAGE IS CENTERED ON PCPN CHCS OVER THE CWFA TODAY
THROUGH EARLY SUN AS A WAVE MOVES ALONG THE FRONT AND WARM AND MOIST
AIR AHEAD OF THE WAVE MOVES INTO THE COOLER AIR.

THE COLD FRONT WILL SLOWLY MOVE THROUGH MOST OF THE CWFA THIS
MORNING. TEMPS AND DEW POINTS SOUTH OF THE FRONT REMAIN IN THE LOWER
70S AT THIS HOUR. NORTH OF THE FRONT...TEMPS AND DEW POINTS HAVE
FALLEN BACK INTO THE 60S. ONE WEAK LOW IS CURRENTLY ALONG THE FRONT
NEAR THE KORD AREA. THIS LOW IS HELPING TO FUEL THE SHOWERS AND
STORMS JUST MOVING INTO THE CWFA AT THIS HOUR. ANOTHER LOW IS
CURRENTLY IN ERN KS. ONE MAIN LOW WILL EVOLVE THROUGH THE COURSE OF
THE DAY TODAY AND IT WILL MOVE UP TO NEAR THE NORTHERN IN/OH BORDER
BY LATE THIS AFTERNOON. AHEAD OF THE LOW...ADVECTION OF THE 70S DEW
POINTS AND PRECIPITABLE H2O/S OF AROUND 2 INCHES INTO THE COOLER AIR
NEAR AND NORTH OF THE FRONT WILL ALLOW FOR PLENTY OF PCPN. THE BEST
CHC OF THE PCPN WILL BE LOCATED CLOSEST TO THE FRONT OVER THE
EXTREME SRN SECTION OF THE CWFA. AS YOU GO NORTH AND FURTHER AWAY...
PCPN CHCS WILL DECREASE. WILL GO WITH CATEGORICAL POPS OVER THE
SOUTH...AND TAPER DOWN TO CHC OVER THE NRN COUNTIES. THUNDER WILL
CONTINUE TO BE POSSIBLE THROUGH THE DAY OVER THE SOUTH. OVER THE
NORTH...THE INSTABILITY IS NOT THERE AND THUNDER WILL BE LEFT OUT.
AS FAR AS SEVERE WX GOES...FREEZING LEVELS ARE AROUND 14-15K
FEET...SO LARGE HAIL. SEEMS UNLIKELY. INSTABILITY WILL BE LIMITED AT
THE SFC DUE TO CLOUDS AND COOL TEMPS. A FEW WIND GUSTS UP TO 40 MPH
ARE POSSIBLE OVER THE SOUTH...BUT WIND FIELDS ARE NOT IMPRESSIVE.
HIGHS WILL NOT CLIMB A WHOLE LOT FROM THIS MORNINGS LOWS.

RAINFALL TOTALS WILL HAVE TO BE WATCHED TODAY WITH THE HIGH
PRECIPITABLE WATER AIR MOVING INTO THE COOLER AIR. STORMS THIS
MORNING HAVE RAINFALL ESTIMATES OF AROUND AN INCH PER HOUR. IF ANY
ONE AREA IS AFFECTED TOO MUCH...WE COULD HAVE SOME HYDRO PROBLEMS.
WE WILL HIGHLIGHT THIS IN THE HWO.

THE SFC LOW WILL THEN MOVE TO OVER LAKE ERIE LATE THIS EVENING...AND
THEN TO NEAR NIAGARA FALLS TOWARD DAYBREAK ON SUN. RESIDUAL FRONTAL
PCPN WILL AFFECT THE SRN SECTION OF THE CWFA DURING THE EVENING
HOURS. THEN AS THE LONG WAVE TROUGH MOVES INTO THE AREA DURING THE
OVERNIGHT HOURS...AND THE DEFORMATION ZONE SETS UP OVER A GOOD
PORTION OF THE CWFA. ENOUGH MOISTURE AND FORCING IS PRESENT TO ALLOW
FOR MORE PLAIN RAIN SHOWERS. THE EXCEPTION TO THIS WOULD BE OVER THE
NW SECTION OF THE CWFA WHERE THERE IS LESS FORCING.

THE UPPER LONG WAVE TROUGH REMAINS NEARBY EARLY SUN MORNING. IT THEN
PULLS OUT BY THE AFTERNOON HOURS. A FEW SHOWERS COULD REMAIN OVER
THE CWFA IN THE MORNING EXCEPT OVER THE NW WHERE THE DEEPER MOISTURE
PULLS OUT QUICKLY. ANY SHOWERS WILL END AND A FEW BREAKS IN THE
CLOUDS SHOULD OCCUR...ESPECIALLY OVER THE WEST. A GOOD DEAL OF LOW
LEVEL MOISTURE DOES LOOK TO GET TRAPPED UNDER THE RIDGING BUILDING
IN. HIGHS ON SUN WILL LIKELY ONLY REACH THE UPPER 60S OVER THE
NW...AND LOWER 70S ELSEWHERE.

SUN NIGHT AND EARLY MON SHOULD REMAIN QUIET AS SFC RIDGING AFFECTS
THE AREA. THE SFC RIDGING WILL THEN MOVE OFF TO THE EAST MON
MORNING. THE NEXT UPPER WAVE MOVING IN FROM THE WNW WILL MOVE OVER
NRN WI AND THE U.P. OF MICHIGAN. AN ASSOCIATED COLD FRONT WILL TRY
TO MOVE IN...BUT IT WILL WEAKEN AND IT WILL ALSO LOSE A GOOD DEAL OF
ITS MOISTURE. THE UPPER WAVE IS EXPECTED TO STAY NORTH OF THE
AREA...SO ITS AFFECTS SHOULD BE MINIMAL TO SW LOWER. WILL GO WITH
PARTLY SUNNY SKIES ON MON WITH SOME CLOUDS EXPECTED. HIGHS WILL
REACH THE MID TO UPPER 70S. THE WAVE SHOULD THEN MOVE EAST OF THE
U.P. ON MON NIGHT SO QUIET WX SHOULD BE EXPECTED.

.LONG TERM...
STILL LOOKS LIKE A FAIRLY TRANQUIL PATTERN FOR MUCH OF NEXT WEEK.
THE LATEST ECMWF IS SHOWING AN AMPLIFYING UPPER LEVEL PATTERN FOR
NEXT WEEKEND. UNTIL THEN WE WILL START OFF TUESDAY WITH NEAR
SEASONABLE TEMPERATURES...THEN WARM IT UP FOR THE END OF THE WEEK.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

NJJ MJS
Hazardous weather outlook, Aug 27, 2:06 PM EDT, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
206 PM EDT FRI AUG 27 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-281112-
ALLEGAN MI-BARRY MI-CALHOUN MI-CLARE MI-CLINTON MI-EATON MI-
GRATIOT MI-INGHAM MI-IONIA MI-ISABELLA MI-JACKSON MI-KALAMAZOO MI-
KENT MI-LAKE MI-MASON MI-MECOSTA MI-MONTCALM MI-MUSKEGON MI-
NEWAYGO MI-OCEANA MI-OSCEOLA MI-OTTAWA MI-VAN BUREN MI-
INCLUDING THE CITIES OF...ALBION...ALLEGAN...ALMA...BALDWIN...
BATTLE CREEK...BELDING...BIG RAPIDS...CHARLOTTE...CLARE...EASTWOOD...
EATON RAPIDS...EVART...GRAND HAVEN...GRAND RAPIDS...GREENVILLE...
HART...HASLETT...HASTINGS...HOLLAND...IONIA...ITHACA...JACKSON...
KALAMAZOO...LANSING...LOWELL...LUDINGTON...MARSHALL...MASON...
MOUNT PLEASANT...MUSKEGON...NEWAYGO...PAW PAW...PLAINWELL...
PORTAGE...PORTLAND...SOUTH HAVEN...ST. JOHNS...STANTON...
VANDERCOOK LAKE...WESTWOOD AND WHITE CLOUD
206 PM EDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LATE THIS AFTERNOON THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS
WITH WIND GUSTS TO 60 MPH AND 1 INCH HAIL IN AN AREA EAST OF A LINE
FROM LANSING TO KALAMAZOO.  THESE STORMS WILL MOVE TO THE EAST
NORTHEAST AROUND 35 MPH.  THESE STORM WOULD DEVELOP AS A WEAK COLD
FRONT MOVES ACROSS LOWER MICHIGAN THIS AFTERNOON.  AREAS TO THE WEST
OF THAT LINE COULD HAVE IN THUNDERSTORM BUT THE MID LEVEL AIR IS SO
DRY THAT ANY STORMS WOULD HAVE A HARD TIME DEVELOPING WEST OF
LANSING THIS AFTERNOON.

LATER TONIGHT...A WAVE ON THAT FRONT THAT MOVED THROUGH THIS
AFTERNOON COULD BRING A SIGNIFICANT AMOUNT OF RAIN TO THE SOUTHERN
SECTIONS OF LOWER MICHIGAN...MOSTLY AFTER MIDNIGHT. A FEW
THUNDERSTORMS ARE POSSIBLE MOSTLY SOUTH OF INTERSTATE 94. IN THOSE
AREAS NEAR AND SOUTH OF INTERSTATE 94 MAY HAVE PROBLEMS WITH
URBAN AND AND SMALL STREAM FLOODING IF THIS WAVE DEVELOPS AS THE
MODELS FORECAST SINCE THERE WOULD BE A LONG PERIOD OF RAIN THAT
WOULD BE HEAVY AT TIMES THERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE HEAVY RAIN THREAT CONTINUES SOUTH OF INTERSTATE 94 INTO THE DAY
TIME HOURS OF SATURDAY AS THAT WAVE ON THE FRONT TO OUR SOUTH MOVES
SLOWLY TO THE EAST...JUST SOUTH OF MICHIGAN.  AT THIS TIME...AREAS
NORTH OF INTERSTATE 94 WILL LIKELY BE DRY...BUT IT IS NOT OUT OF THE
QUESTION THE RAIN COULD GET AS FAR NORTH AS INTERSTATE 96 DURING THE
DAY TIME HOURS OF SATURDAY.  SOME THUNDER COULD ALSO OCCUR BUT THE
HEAVY RAIN THREAT WOULD BE THE MOST SIGNIFICANT ISSUE SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR SATURDAY.

LMZ843>849-281108-
206 PM EDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL PRODUCE SOME CLOUD TO WATER LIGHTNING STRIKES.
HIGHER WINDS AND WAVES NEAR ANY THUNDERSTORMS COULD POSE A THREAT TO
SMALL CRAFT. THIS WOULD MOSTLY BE A PROBLEM OVER THE EXTREME SOUTH
END OF LAKE MICHIGAN AFTER 6 PM TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE COMBINATIONS OF STRENGTHENING NORTH WINDS AND COLD AIR MOVING
ACROSS LAKE MICHIGAN WILL LEAD TO HIGH WAVES OUT ON LAKE
MICHIGAN...POSSIBLY TO SIX FEET SATURDAY NIGHT AND SUNDAY.

WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 4:52 AM EDTSevere Thunderstorm WarningGRROttawa23 min
Aug 28, 4:53 AM EDTSpecial Marine WarningGRR52 min
Aug 28, 4:53 AM EDTSpecial Marine WarningGRR52 min
Aug 28, 4:53 AM EDTSpecial Marine WarningGRR52 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.